Man recovering from overdose in group therapy

Amphetamine Overdose

| last updated


Can You Overdose on Amphetamines?

Amphetamines (e.g., Adderall, Dexedrine, Vyvanse) can be used to effectively treat a number of medical issues, such as ADHD and narcolepsy. But they are often abused by people who want to get high or enhance their academic or physical performance.

What happens if you take too many stimulants? An amphetamine overdose occurs when such a large enough amount of the drug is taken that it overwhelms the body and causes potentially life-threatening effects. An overdose can lead to a number of dangerous health outcomes, including stroke, heart attack, and in some cases, death.

Can You Overdose on Vyvanse?

Taking this medication in larger or more frequent doses than you have been prescribed carries a risk of Vyvanse overdose, just like any other amphetamine. This is due to the fact that all amphetamines have high addiction potential. Vyvanse overdose symptoms will be similar to all other amphetamine overdoses, such as those outlined in the section above.

Learn more about amphetamine overdose, including:


Amphetamine Overdose Symptoms

Amphetamine overdose symptoms can range from uncomfortable to life-threatening.

People overdosing on amphetamines often act highly agitated. They may be paranoid, aggressive, and even violent, and possibly become a serious risk to themselves and others.

Some common signs and symptoms of an amphetamine overdose can include:

  • Psychosis (including hallucinations and paranoid delusions).
  • Agitation, irritability, and other major behavioral disturbances.
  • Hyperthermia (elevated body temperature).
  • Delirium.
  • Increased respiratory rate.
  • Tachycardia (elevated heart rate).
  • Heart palpitations.
  • Chest pain.
  • Dehydration and urine retention.
  • Rapid speech.
  • Stereotypy (persistent, repetitious tasks).
  • Compulsive behavior (house-cleaning, skin-picking, sniffing).
  • Restlessness.
  • Dilated pupils that react slowly to light.
  • Repetitive movement, pacing, or muscle tremors. 1,2

What to Do

If you believe that you or someone you know is experiencing stimulant overdose symptoms, call 911. While waiting for emergency personnel to arrive, you should begin to perform basic stimulant overdose treatment. While waiting for emergency personnel to arrive, there are a number of things you can do to help someone overdosing.

  • If the person’s temperature appears elevated, try to cool them down (put them in a cold bath, apply ice packs, take them outside to get air).
  • Give the person sips of water to prevent dehydration.
  • Speak to them in a calm and reassuring voice (understand they might be afraid and panicking).
  • Try to de-escalate any panicked and aggravated behavior.
  • Use calm, open-ended questions to ascertain what type of amphetamine was taken, when, and how much (this will be helpful information for the paramedics).
  • Use an even tone of voice even if the person becomes hostile.
  • Give the person as much personal space as they need.2

Amphetamine Overdose Risk Factors

Snorting, injecting, and mixing with other drugs increase your overdose risk.


Several other factors can contribute to overdose risk as well, including:

  • Using medication in a way other than prescribed (snorting or injecting it)
  • Exercise and sweating (dancing)
  • Excessive alcohol consumption
  • Mixing with other drugs
  • Purity, type, concentration3

A person can overdose on amphetamines whether they are using for the first time, occasionally, or chronically.

The amount required to overdose is different for everyone because amphetamines vary greatly in potency, and different people will have different responses to the same amount of the drug (unrelated to long-term use). For example, a 2005 case study documented a 20-year-old male who suffered a heart attack after taking only two 15mg tablets of Adderall XR.5


Amphetamine Overdose Treatment

Treatment for amphetamine overdose in the emergency room will depend on the status of the patient.2

  • Sedation: Most people suffering from amphetamine overdose arrive at the emergency room extremely agitated. Paramedics and hospital staff may sedate the person with an initial dose of benzodiazepines (such as diazepam), followed by a second dose if there is no improvement. If the patient refuses oral medication, staff may use an intravenous dose of benzodiazepines. If the person is too agitated for hospital staff to provide oral or IV medication, they may use an intramuscular dose of benzodiazepines.
  • Tests: Hospital staff will run a number of tests to assess for amphetamine toxicity and any serious medical complications. Depending on the presentation of the patient, doctors may perform a head CT (CAT scan) to check for bleeding and an electrocardiogram (ECG) to monitor heart problems.
  • IV fluids: Many people will receive intravenous fluids to treat dehydration and potential electrolyte imbalances.
  • Life-saving techniques: In more severe cases, life-saving techniques are the first priority; airway and oxygen levels are managed and monitored. The person’s temperature is monitored and rapid cooling is applied, as necessary. If the person is having seizures, doctors will attempt to control them as well.

Can You Die From A Stimulant Overdose?

Although it is rare, you can die from an amphetamine overdose and its associated medical effects (e.g., heart attack, stroke, seizures). That’s why it is extremely important to call 911 if you suspect you or someone you know has overdosed.

Long-Term Effects

Although the complications from an amphetamine overdose can be severe, they are mostly temporary. Once the drug is out of the person’s system, the risk of most of these complications is decreased, with 2 exceptions.

Recent studies have shown that severe chronic dependence on amphetamines can lead to amphetamine-induced psychosis, which can become primary psychosis over time.5 This means it is possible for the acute paranoid psychosis seen during an overdose to become a long-term problem.

Recent studies have also suggested a link between long-term amphetamine dependence and Parkinson’s disease, though further research is needed.3


Recovering From A Stimulant Overdose

Woman in overdose recovery treatment with therapist
Most people survive amphetamine overdose and recover without any lasting complications. However, that does not mean that they will be safe in the future. An overdose is usually a sign that there is a substance abuse problem.

Amphetamine addiction causes people to continue to use amphetamines despite dangerous consequences. If you or someone you know has just survived an overdose, the time for treatment is now.

There are several treatment options available for people who are recovering from an amphetamine overdose.

  • Outpatient behavioral treatment: Most outpatient amphetamine recovery programs involve individual or group counseling sessions that meet frequently at first, then transition to fewer weekly outpatient meetings. These programs help people understand why they used drugs and how to avoid them in the future.
  • Inpatient/residential treatment: These programs involve intensive 24-hour care and supervision to help people from detox through recovery. Inpatient recovery centers offer an appropriate level of care for people who suffer from severe amphetamine addiction. They provide a range of services, including supervised detoxification, individual and group therapy, education on addiction-related topics, and other addiction treatments to ensure that people have the tools to stay on the road to recovery.
  • 12-step program: These are free addiction recovery meetings that can be found in a person’s community and can be attended on an outpatient basis.

People who complete a rehab program should continue to receive ongoing support to prevent relapse. Examples of types of aftercare include individual counseling, group therapy, and sober living.


Sources

  1. Moore, E. A. (2010). The Amphetamine Debate: The Use of Adderall, Ritalin and Related Drugs for Behavior Modification, Neuroenhancement and Anti-Aging Purposes. McFarland. 40-43.
  2. Western Australia Clinical Guidelines Steering Committee. (2006). Clinical Guidelines: Management of Acute Amphetamine Related Problems. Drug and Alcohol Office, Government of Western Australia. Mt. Lawley, Australia.
  3. Pates, R. & Riley, D. (2009) Interventions for Amphetamine Misuse. Addiction Press. John Wiley & Sons, 9–15.
  4. Lakhan S.E. & Kirchgessner A. (2012) Prescription Stimulants in Individuals With and Without Attention Deficit Hyperactivity Disorder: Misuse, Cognitive Impact, and Adverse Effects. Brain and Behavior. 2(5), 661–677.
  5. Bramness, J. G. & Rognli, E. B. (2016). Psychosis Induced by Amphetamines. Current Opinions in Psychiatry. 29(4), 236–241.

You are never too old to improve your health and quality of life!

You are never too old to improve your health and quality of life!

Call 1-888-319-2606 Who Answers?